Pred and Bone Loss

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

twoply
Regular Member


Date Joined Jun 2008
Total Posts : 24
   Posted 8/7/2009 12:49 PM (GMT -6)   
I need some perspective here. I am a 43 yr old male. I've started on 40mg of Pred in late May. I have tapered down to 10 mg per day. I am tapering at 1-2 mg per week. So, I've been on the Pred for about 10 weeks and the last 4 weeks at lower doses. I went and had a DEXA bone scan and the results showed mild bone loss in my legs (femur) and more significant bone loss in my spine. WTH!!??? 10 weeks and I'm at risk for osteoporosis. My GI told me to call my primary and get a recommendatin for a bone doctor.

My questions:

1) How common is this after 10 weeks? I've read that some people here have been on Pred for over 6 months and multiple times. Do you have these issues?
2) Is this reversible? Will the bone density improve when I get off the Pred?
3) Since I am also lactose intolerant, I wonder if I already had bone loss since I can't drink milk. Any insights here?
4) If you also have had the bone loss, what are you doing to slow it or reverse it and what kind of Dr should I be seeing?


The Pred has really helped eliminate the symptoms. I had a lot of the side effects but had a good run from 25mg to 15mg - felt great, lots of energy, could eat and drink anything. Now, as I taper, my symptoms are slowing returning. I just switched from Colazal to Apriso and that seems to be helping with the urgency. I still have 3-5 bm per day but not as bad but the blood has come back. I am also using mesalimine nightly enemas.

Anyway, I'd love to get some info on the bone loss and if I experiencing a typical side effect or something unique.

Many thanks to all who contribute here.
Dx w/ UP in 2005; Dx with UC in 2008
Was taking: Lialda and Mesalmine Enema (1x per day);
Now Taking: Colazal (9 per day); can't retain enema any more; tried probiotic (DA) but not taking regularly
Tricor for Cholesterol
Male; age 42; Located in Atlanta


suebear
Veteran Member


Date Joined Feb 2006
Total Posts : 5698
   Posted 8/7/2009 1:33 PM (GMT -6)   
Yes, this can happen. What you really need to do is work with your GI to get off pred once and for all. But while you are doing that you can help your situation by engaging in weight bearing exercise every day. Lifting weights, hiking, running- all of those are great things to help you to stave off more loss. You can get bone back by taking Fosamax or Celebrex but those come with risks too. You should also be taking a calcium supplement.

Sue
dx proctitis in 1987
dx UC in 1991, was stable until 1998

1998 started prednisone, asacol, pentasa, nortriptylene, ativan, 6MP, rowasa enemas and suppositories, hydrocortisone enemas, tried the SCD diet, being a vegetarian, omega 3s, flax, pranic healing, yoga, acupuncture, probiotics

2000 lost all my B-12 stores and became anemic

2001 opted for j-pouch surgery- now living life med-free


Peety
Veteran Member


Date Joined Mar 2008
Total Posts : 2855
   Posted 8/7/2009 2:34 PM (GMT -6)   
I have no bone loss after more than 20 years of using prednisone to treat flares, so it surprises me that it can happen so quickly with you. It's good that you know and can start doing things to keep it in check.
I don't drink milk, but I eat cheeses.

good luck, I hope you find answers
49 year old female attorney, diagnosed UC/pancolitis 1985, no surgery but much suffering. Asacol maintenance for 20+ years; used prednisone & Rowasa for flares.  Probiotics (Ultimate Flora, 50 billion), salmon oil (omega-3) when I can remember. 
August 2008 sought care of naturopathic doctor. Food sensitivity test showed wheat/gluten, other intolerances; eliminated wheat/gluten from my diet.
Bad flare in March, used prednisone. Humira denied, started Remicade 4/12 and doing great~ learning what normal is~ wow


Jen O
Regular Member


Date Joined May 2009
Total Posts : 136
   Posted 8/7/2009 4:09 PM (GMT -6)   
If you are taking Calcium, you should also be taking Vitamin D, too.

I take about 1500 mgs of Calcium and about 2600 IUs of Vitamin D (counting what's in my multivitamin). The D has been shown to help absorb calcium better. Since Vitamin D is absorbed in the lower GI (colon) people with UC have a higher chance of being vitamin D deficient.

Please have your GI or GP check your vitamin D levels. If you are low, you'll need a prescription strength supplement even, maybe.

Suebear is right, you could be taking Fosamax or a number of other osteoporosis meds, but Celebrex is not for osteoporosis, but arthritis instead.

To put it in perspective I am 34 and my Z-score is -1.8. The Z-score matches you with other people of the same age, gender, ethnicity, and something else that I forget. A Z-score of less than minus-1.5 generally means that factors other than aging are contributing to osteoporosis (UC???). I am trying to get it higher with the Calcium, Vitamin D (and exercise). Will have another DEXA scan in December to see how it looks.

I eat plenty of dairy, etc. Had only been on pred once at the time of my first DEXA scan. My grandmother had osteoporosis pretty bad, and she maybe had UC, too, so that is probably my predisposition.

Jen
Age 34, Diagnosed with UC September 2008
Current Meds:
Started Azathioprine 100 mgs 6/22/2009 and Apriso 4 tabs daily 6/11/2009
Biotin 5 mg
Vitamin D 2,000 IU per day
Calcium 1500 mg per day
Flaxseed Oil 2000 mg per day
Multivitamin
Also tried: Remicade, Asacol, Rowasa, Cantasa, Prednisone 2 times for about 3 months each

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, July 18, 2018 12:19 AM (GMT -6)
There are a total of 2,982,646 posts in 327,032 threads.
View Active Threads


Who's Online
This forum has 161847 registered members. Please welcome our newest member, ChrisCross.
342 Guest(s), 3 Registered Member(s) are currently online.  Details
ezhoe, Michael_T, Bluecrab